Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 30, 2021, 5:59 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 5:59 PM MST (00:59 UTC)
- Expired
- Jul 30, 2021, 6:44 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 54 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2564 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033
WWUS55 KPSR 310059
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
559 PM MST Fri Jul 30 2021
AZC027-CAC025-310200-
/O.NEW.KPSR.DS.W.0018.210731T0059Z-210731T0200Z/
Yuma AZ-Imperial CA-
559 PM MST Fri Jul 30 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Western Yuma County in southwestern Arizona...
Southern Imperial County in southeastern California...
* Until 700 PM MST/700 PM PDT/.
* At 558 PM MST/558 PM PDT/, a wall of dust was near Holtville, or
13 miles east of Imperial, moving southwest at 30 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
CA Interstate 8 between mile markers 16 and 95.
CA Route 78 between mile markers 18 and 52.
CA Route 111 between mile markers 1 and 21.
Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Plaster City, Holtville,
Gordon's Well, Algodones Dunes, Andrade, Mt. Signal, El Centro Naval
Airfield, Winterhaven, Alamorio, Seeley and Bonds Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.
&&
LAT...LON 3312 11474 3277 11457 3267 11475 3272 11472
3263 11586 3287 11601
TIME...MOT...LOC 0058Z 056DEG 25KT 3286 11534
$$
Hirsch1 follow-up statement
593
WWUS55 KPSR 310144
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
644 PM MST Fri Jul 30 2021
AZC027-CAC025-310154-
/O.CAN.KPSR.DS.W.0018.000000T0000Z-210731T0200Z/
Yuma AZ-Imperial CA-
644 PM MST Fri Jul 30 2021
...THE DUST STORM WARNING FOR WESTERN YUMA AND SOUTHERN IMPERIAL
COUNTIES IS CANCELLED...
The dust storm which prompted the warning has weakened and exited
the area. Therefore, the dust storm warning has been cancelled.
However, areas of blowing dust will continue to make travel
difficult.
LAT...LON 3312 11474 3277 11457 3267 11475 3272 11472
3263 11586 3287 11601
TIME...MOT...LOC 0141Z 056DEG 25KT 3363 11553
$$
HirschWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 30, 5:06 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 30, 5:06 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 PM MST Fri Jul 30 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.
&&
.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.
Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.
For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.
&&
.AVIATION...Updated at 00Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor southerly component SE-SW crosswinds early this
evening. Isolated thunderstorms may approach and enter the Phoenix
metro through 04-05Z. Confidence is low that a storm will directly
impact any terminal with higher probabilities (50-70%) of periods
of E-SE-SW thunderstorm outflow boundaries impacting the terminals
through 06Z. Wind gusts 20-30kt are possible with the stronger
outflows. Overall confidence is low regarding timing and location
of any specific feature.
While storms should lessen in coverage late tonight, outflow and
deep moisture may support a few isolated overnight showers.
Chances are less than 30%, but could create odd wind shifts and
isolated lightning strikes. Regardless, cigs should remain above
8K ft; and outside of thunderstorms, light east winds should
resume later tonight and Saturday morning around 09-11Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms continue to occupy the region incurring erratic and
occasionally gusty outflow winds and increasing cigs. Showers and
storms will continue to develop through SW AZ/SE CA into the
evening. Regardless, HREF members show better than a 30% of storms
with the chances potentially higher at KIPL. Have kept mention of
greater thunderstorm impacts in this TAF package, though trends
may allow removal in future updates. Thicker mid/high clouds
likely to persist through the overnight and Saturday morning as
SE winds resume following variability created by nearby
thunderstorms.
&&
.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
538-539-559.
CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.
&&
DISCUSSION...Percha/Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Percha/KuhlmanIn the hours before
Special weather statement, Jul 30, 4:43 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM MST Fri Jul 30 2021
AZZ532-310015-
Yuma AZ-
443 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MST...
At 442 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Somerton, moving northwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.
This includes AZ Route 195 between mile markers 5 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3250 11481 3269 11474 3269 11473 3254 11444
3240 11452
TIME...MOT...LOC 2342Z 120DEG 8KT 3251 11458
INSSpecial weather statement, Jul 30, 4:48 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST Fri Jul 30 2021
AZZ532-CAZ564-565-567-310015-
Yuma AZ-Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
448 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND CENTRAL IMPERIAL
COUNTIES UNTIL 515 PM MST/515 PM PDT/...
At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong
thunderstorm 21 miles northeast of Holtville, or 24 miles east of
Brawley. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Andrade and Glamis.
This includes the following highways...
CA Interstate 8 between mile markers 82 and 92.
CA Route 78 between mile markers 21 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11472 3286 11539 3319 11546 3317 11508
3290 11466 3271 11470
TIME...MOT...LOC 2348Z 116DEG 2KT 3304 11512
INSSpecial weather statement, Jul 30, 5:18 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM PDT Fri Jul 30 2021
CAZ564-565-567-310130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
518 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 630
PM PDT...
At 517 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Brawley, moving northwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon's Well, Algodones Dunes, Andrade, Calipatria, Glamis and
Wiest.
This includes the following highways...
CA Interstate 8 between mile markers 70 and 91.
CA Route 78 between mile markers 21 and 50.
CA Route 111 between mile markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3309 11559 3334 11531 3282 11457 3274 11469
3275 11470 3271 11473 3270 11501
TIME...MOT...LOC 0017Z 121DEG 9KT 3306 11522
HirschSpecial weather statement, Jul 30, 5:20 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM PDT Fri Jul 30 2021
CAZ560-561-564-568-570-310130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
520 PM PDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 630 PM PDT...
At 519 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cottonwood Visitor Center, or 10 miles north of
Chiriaco Summit, moving northwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. Blowing dust and reduced visibilities down to 1 mile will
also be possible.
Locations impacted include...
Desert Center, Chiriaco Summit, Cottonwood Visitor Center and Key
View.
This includes the following highways...
CA Interstate 10 between mile markers 77 and 108.
CA Route 177 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 11617 3412 11606 3408 11604 3407 11600
3403 11600 3404 11586 3374 11527 3354 11572
3371 11595 3374 11596 3374 11599 3392 11620
3401 11635
TIME...MOT...LOC 0019Z 121DEG 9KT 3382 11570
HirschLocal storm report, Jul 30, 5:45 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 11 SSW FORTUNA FOOTHILL 32.50N 114.45W
07/30/2021 M45 MPH YUMA AZ AWOS
AWOS STATION KNOZ YUMA AUX.
&&
JSLocal storm report, Jul 30, 5:55 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 4 ESE SEELEY 32.77N 115.62W
07/30/2021 IMPERIAL CA TRAINED SPOTTER
NEAR-ZERO VISIBILITY ON I8 AT FORRESTER RD.
&&
EBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:04 PM MST | Dust Storm Advisory | PSR | Yuma | 41 min |
| Jul 30, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Jul 30, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 5:44 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 6:06 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 6:51 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
| Jul 30, 7:06 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Jul 30, 7:25 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Jul 30, 7:32 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 7:51 PM MST | Special Weather Statement | PSR | Yuma | 69 min |
| Jul 30, 8:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 8:29 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 72 min |
| Jul 30, 8:44 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 61 min |
| Jul 30, 9:17 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:40 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Jul 30, 10:24 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 10:37 PM MST | Special Weather Statement | PSR | Maricopa | 23 min |
| Jul 30, 10:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 30, 11:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 31, 12:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 1:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Jul 31, 1:58 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 31, 3:39 AM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Jul 31, 2:23 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 31, 3:03 PM MST | Special Weather Statement | PSR | Gila | 27 min |
| Jul 31, 3:18 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 31, 3:31 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 31, 3:44 PM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 31, 3:55 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 30, 5:18 PM MST | Special Weather Statement | PSR | Imperial | 72 min |
| Jul 30, 5:20 PM MST | Special Weather Statement | PSR | Riverside | 70 min |
| Jul 30, 5:24 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Jul 30, 5:52 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 30, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 79 min |
| Jul 30, 6:31 PM MST | Special Weather Statement | PSR | Imperial | 74 min |
| Jul 30, 6:49 PM MST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Jul 31, 2:32 PM MST | Special Weather Statement | PSR | Riverside | 28 min |
| Jul 31, 3:47 PM MST | Special Weather Statement | PSR | Riverside | 28 min |
| Jul 31, 4:48 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2021Dust Storm Warnings in California, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.